Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Question about symptom and donation
May 8, 2010

Hello Dr. Bob,

I hope you are doing well. First question, in a previous post you explained to me that oral thrush appears in about 12% of people experiencing ARS and that sometimes the thrush can appear like a white tongue. After my possible exposure (vaginal sex with a female, my condom broke, didn't notice until about 30 seconds later), I had several symptoms, one of which was a white tongue that began when I started taking a 5 day course of Azithromycin approximately 9 days after my possible exposure. This white tongue lasted over 5 weeks! One doctor who looked at it said it was definitely thrush (visual inspection only, no culture swab) and told me to constantly rinse with mouth wash or hydrogen peroxide. Another doctor give me a 5 day dose of liquid Nystatin, 1ml/day, which did absolutely nothing!

Last Monday I went to get another HIV test done (at my 6 week mark) and that doctor gave me another perscription of Nystatin this time 5mls 4 times per day. I've been using it for the last 5 days, and this time it seems to be working. This doctor also did a culture swab of my tongue, and I got the result back today, it said: no WBC, no yeast cells, mixed flora, heavy growth of mixed bacteria.

So this means that I did not have oral thrush but instead a bacterial infection, correct? And is it possible that it has been taking a long time for it to go away because I've been constantly rinsing with Listerine?

One pharmacist told me that if my white tongue was due to the antibiotics I took, then it should go away on it's own within 2 to 3 days after stopping the antibiotics, while another pharmacist told me that if it was due to the anitbiotics, the white tongue would not go away on it's own but only with taking antibacterial medications, I'm very confused!!!

If you don't mind clarifying which of these statements is the most accurate I'd really appreciate it. Also, if a person does in fact get oral thrush due to ARS, would it be a yeast/fungal infection only or can it be bacterial as well making it dificult to diagnose from ARS thrush or unrelated bacterial infection?

Finally, I tried making a $100 donation to your fund through your website, I don't know what the issue is but I am not having any success completing the transaction through the website. Is it possible to make the donation over the telephone, or does it have to be through the site only. If so I'll, try again. I left an e-mail message on your site with all my contact info but no one has contacted me yet.

I should be getting my HIV test results early next week, if you can send me some more of your good luck Karma Doc, I'd really appreciate it!!!

Take care!

Response from Dr. Frascino

Hello,

The most likely scenario I can piece together is as follows:

1. If you had thrush (oral candidiasis), it was most likely a consequence of your use of azithromycin. Antibiotics can kill off the "normal" bacteria in the mouth and allow for a fungal (candida) overgrowth. This condition is relatively common and often resolves spontaneously within several days after the antibiotic is discontinued. At times an antifungal treatment, such as Nystatin, is needed or desired to clear the problem more rapidly.

2. The tongue swab culture could have been negative for candida due to your previous treatment with Nystatin (if this was used shortly before the culture was taken). The "mixed bacteria" result may well be the normal flora for your mouth. "Constantly rinsing" with Listerine may have also affected the culture results somewhat.

3. The chances your "white tongue" is HIV ARS related is extremely remote at best. In retrospect there is no way for me to definitively determine if you had thrush or not; however, if you did, it would have been caused by the antibiotic, not HIV.

4. Thrush is a "yeast/fungal" function (oral candidiasis). It is not a bacterial infection.

Regarding donations to The Robert James Frascino AIDS Foundation (www.concertedeffort.org), I checked with the host of the Web site and everything seems to be functioning normally. I would suggest you try again and if you experience any difficulties, call the foundation office (650.917.1357) and we'll be more than happy to put the transaction through for you. Many thanks for your generosity.

Finally, an extra dose of my good-luck/good-health karma has been signed, sealed and sent. I'm confident all will turn out "well!" (including you!).

Good luck.

Dr. Bob



Previous
HIV Transmission
Next
Common Practice

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement